Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 305, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2017, 3:07 PM MDT for Curry County, Quay County, New Mexico. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 3:07 PM MDT (21:07 UTC)
- Expired
- Jul 3, 2017, 4:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 17 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:30 PM MDT | TORNADO | 6 S Broadview, NM | WELL DEVELOPED LANDSPOUT REPORTED BY MULTIPLE SOURCES. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
970
WUUS55 KABQ 032107
SVRABQ
NMC009-037-032200-
/O.NEW.KABQ.SV.W.0305.170703T2107Z-170703T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
307 PM MDT MON JUL 3 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central Quay County in east central New Mexico...
Central Curry County in east central New Mexico...
* Until 400 PM MDT.
* At 307 PM MDT, a severe thunderstorm was located 13 miles southwest
of Grady, or 29 miles northwest of Clovis, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grady, Broadview and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3464 10362 3482 10361 3486 10320 3459 10321
TIME...MOT...LOC 2107Z 271DEG 15KT 3473 10353
HAIL...1.00IN
WIND...60MPH
$$
542 follow-up statements
487
WWUS55 KABQ 032129
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
329 PM MDT MON JUL 3 2017
NMC009-037-032200-
/O.CON.KABQ.SV.W.0305.000000T0000Z-170703T2200Z/
Quay-Curry-
329 PM MDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL QUAY AND CENTRAL CURRY COUNTIES...
At 328 PM MDT, a severe thunderstorm was located 7 miles southwest of
Grady, or 26 miles northwest of Clovis, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grady, Broadview and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3464 10362 3482 10361 3486 10320 3459 10321
TIME...MOT...LOC 2128Z 262DEG 15KT 3474 10342
HAIL...1.00IN
WIND...60MPH
$$
40987 WWUS55 KABQ 032150 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 350 PM MDT MON JUL 3 2017 NMC009-037-032200- /O.CON.KABQ.SV.W.0305.000000T0000Z-170703T2200Z/ Quay-Curry- 350 PM MDT MON JUL 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTH CENTRAL QUAY AND CENTRAL CURRY COUNTIES... At 350 PM MDT, a severe thunderstorm was located near Grady, or 23 miles north of Clovis, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Grady and Broadview. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rains from severe thunderstorms can produce sudden and dangerous flow in arroyos, ditches and over low water crossings. Do not attempt to drive through areas where water covers the roadway. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3461 10341 3483 10346 3486 10320 3459 10321 TIME...MOT...LOC 2150Z 271DEG 15KT 3474 10331 HAIL...0.75IN WIND...60MPH $$ KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:59 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 3, 11:59 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Mon Jul 3 2017 .AVIATION... 18Z TAF CYCLE Drier air continues to work into New Mexico, and this will limit thunderstorm coverage further. Still some modest mid level moisture could lead to a few high-based showers or storms producing very little rainfall with very gusty downburst winds. This activity would be most likely over the southwestern mountains of New Mexico and perhaps just along the central mountain chain. Farther east into the plains closer to Oklahoma/Texas, a few better-organized storms will be possible with downpours temporarily reducing ceilings/visibility along with the potential for hail and gusty downburst winds. This activity in the east should remain very sparse and isolated in nature. Otherwise VFR conditions will prevail with light to moderate breezes. 52 && .PREV DISCUSSION...326 AM MDT Mon Jul 3 2017... .SYNOPSIS... The upper high will build northward during the week. Storm activity will initially be on the lighter side and favor southern and eastern areas through Tuesday. Temperatures will gradually warm early this week. Moisture values will rise starting on Wednesday and last into the weekend. The added moisture will fuel an expansion of showers and thunderstorms favoring western and central areas. && .DISCUSSION... Just some cosmetic changes to the gridded forecast. Forecast trends remain the same...initial drier scenario impacting western areas through Tuesday. Hit and miss storms across the east and south. Models continue to show a cluster of storms developing across NE areas Tue afternoon and trending south/eastward during the overnight hours. Drier storms today although a marginal risk of severe based on latest SPC outlook across the far east. An overall moistening trend is expected as the upper high builds northward over the greater Four Corners region Wednesday through the weekend. Thunderstorm coverage will increase and tend to favor western and central areas based on the steering flow and a mid level dry intrusion. The GFS and ECMWF have a little different depiction of the dry intrusion. Decided to go with the more bullish GFS in terms of storm coverage. Either way...eastern areas look to be on the drier and warmer side during this period. 50 && .FIRE WEATHER... A few light showers persist early this morning over the eastern half of the state as a surface/outflow continued to sag south and westward over the eastern plains. Drier air as depicted in the current satellite imagery, is expected to progress into the west and central during the day today, with the best shot for spotty wetting rainfall over the southwest, Sangre de Cristo and south central mountains as well as portions of the northeast highlands and eastern plains. High temperatures today will be within a few degrees of average. High Haines will be widespread over the region with excellent vent rates. Minimum humidities will trend downward with single digit humidities over the Northwest Plateau and portions of the west central and Rio Grande Valley. Cell motion will be mostly to the east and southeast today and may trend more north to south tonight. Poor overnight humidity recovery tonight portions of the northwest, west central and Rio Grande Valley. The upper high center will continue to slowly shift west and then northward this week, with the center of circulation near the Four Corners on Wednesday. Single digit minimum humidities will again develop for many areas along the Rio Grande Valley westward Tuesday. It now appears as if the moisture slosh may resume a day or so earlier, with convection over the northeast strengthening as it moves into the east central Tuesday evening. An east to west low level gradient develops Tuesday night, shoving a moist east wind into the Rio Grande Valley. Despite the slosh, poor overnight humidity recoveries will continue west of the RGV Tuesday night. Cell motion will transition to a northeast to southwest direction Wednesday and persist through the end of the work week. Humidities will slowly increase day by day. Chances for wetting thunderstorm rains become focused over the central mt chain and over the western mountains Thursday through Friday. Mixing heights to decrease somewhat, as will vent rates, but they remain at least good for the majority of the forecast area. The higher Haines values will retreat and be confined to the northwest third to half of the forecast area. High temperatures will remain a few degrees of normal. The upper high center may shift to our northeast by mid July, allowing deeper moisture to seep into the circulation and impacting at least portions of New Mexico. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 3, 4:44 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 444 AM MDT Mon Jul 3 2017 NMZ501>540-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 444 AM MDT Mon Jul 3 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the eastern third of the plains this afternoon to early evening. Strong downdraft winds and large hail will be associated with some of the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cluster of strong storms is expected to develop Tuesday afternoon across the northeast third and eventually impact the east central and southeast plains during the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the eastern third this afternoon to early evening due to isolated severe storms. 50
In the hours before
Special weather statement, Jul 3, 1:49 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT MON JUL 3 2017 NMZ531-032015- Harding County- 149 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Mosquero, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Harding County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3574 10389 3591 10380 3582 10340 3557 10353 TIME...MOT...LOC 1949Z 292DEG 20KT 3580 10377 54
Special weather statement, Jul 3, 2:06 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 206 PM MDT MON JUL 3 2017 NMZ531-032030- Harding County- 206 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 17 miles northeast of Mosquero, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bueyeros and Rosebud. && LAT...LON 3582 10340 3592 10384 3606 10382 3605 10336 TIME...MOT...LOC 2005Z 282DEG 14KT 3597 10375 Shoemake
Special weather statement, Jul 3, 2:36 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Albuquerque NM 236 PM MDT MON JUL 3 2017 NMZ530-531-534-032115- Union County-Harding County-Quay County- 236 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING... NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Bueyeros, or 20 miles west of Amistad, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amistad and Rosebud. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3578 10365 3599 10351 3593 10305 3555 10323 TIME...MOT...LOC 2035Z 292DEG 20KT 3585 10351 54
Special weather statement, Jul 3, 2:54 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 254 PM MDT MON JUL 3 2017 NMZ536>538-032130- Roosevelt County-Chaves County Plains-De Baca County- 254 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT... SOUTHEASTERN DE BACA AND NORTHERN CHAVES COUNTIES UNTIL 330 PM MDT... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Taiban, or 20 miles southeast of Fort Sumner, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Roosevelt...southeastern De Baca and northern Chaves Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3415 10418 3433 10409 3422 10364 3397 10376 TIME...MOT...LOC 2054Z 292DEG 10KT 3422 10406 54
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:07 PM MDT | Areal Flood Advisory | ABQ | Chaves | 113 min |
| Jul 2, 8:24 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 3, 1:49 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Jul 3, 2:06 PM MDT | Special Weather Statement | ABQ | Harding | 24 min |
| Jul 3, 2:36 PM MDT | Special Weather Statement | ABQ | Harding | 39 min |
| Jul 3, 2:54 PM MDT | Special Weather Statement | ABQ | Roosevelt | 36 min |
| Jul 3, 3:27 PM MDT | Special Weather Statement | ABQ | Harding | 33 min |
| Jul 3, 3:34 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| Jul 3, 3:42 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 63 min |
| Jul 3, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 21 min |
| Jul 3, 4:23 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 22 min |
| Jul 3, 4:49 PM MDT | Special Weather Statement | ABQ | Curry | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.